Alert archive / California / Special Marine Warnings in 2017
Special Marine Warning 2, NWS Eureka, CA
NWS Eureka, CA issued this special marine warning at Jan 2, 2017, 1:26 PM PST. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2017, 1:26 PM PST (21:26 UTC)
- Expired
- Jan 2, 2017, 2:15 PM PST
- In force
- 49 min
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Eureka (Bunker Hill) radar (KBHX), 52 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685
WHUS56 KEKA 022126
SMWEKA
PZZ410-450-455-470-475-022215-
/O.NEW.KEKA.MA.W.0002.170102T2126Z-170102T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE EUREKA CA
126 PM PST MON JAN 2 2017
THE NATIONAL WEATHER SERVICE IN EUREKA CALIFORNIA HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
COASTAL WATERS FROM CAPE MENDOCINO TO PT. ARENA CA OUT 10 NM...
COASTAL WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA OUT 10
NM...
HUMBOLDT BAY BAR...
WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM...
WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM...
* UNTIL 215 PM PST
* AT 125 PM PST...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WERE
LOCATED ALONG EXTENDING FROM 25 NM SOUTHWEST OF CRESCENT CITY TO
NEAR TRINIDAD HEAD TO 36 NM SOUTHWEST OF CAPE MENDOCINO...MOVING
EAST AT 15 KNOTS.
HAZARD...WIND GUSTS 34 KNOTS OR GREATER.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
* LOCATIONS IMPACTED INCLUDE...
TRINIDAD HEAD...CAPE MENDOCINO AND EUREKA.
LAT...LON 4174 12416 4155 12409 4152 12401 4154 12408
4136 12407 4114 12416 4103 12411 4085 12416
4086 12413 4085 12413 4068 12422 4071 12426
4044 12441 4023 12432 3956 12484 4009 12485
4060 12476 4178 12426
TIME...MOT...LOC 2125Z 062DEG 49KT 4136 12387 4108 12419 3987 12472
HAIL...0.00IN
WIND...>34KTS
$$What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Jan 2, 5:41 AM PST, 7 hours 45 minutes earlier.
Area forecast discussion, Jan 2, 5:41 AM PST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
541 AM PST Mon Jan 2 2017
.SYNOPSIS...
Coastal and interior valley showers with small hail will continue
through today. Low snow levels may allow a few flakes to reach the
valley floor at times. but no accumulation is expected. Higher
elevation snows will continue today, with snow levels ranging from
around 500 to 1500 feet. For the remainder of the week, expect
periods of rain and higher elevation snows.
&&
.DISCUSSION...
.SHORT TERM...
(Today and Tonight)
An upper trough to our north will slowly head south through the next
24 hours, allowing low snow levels to persist. A mid-level low and
weaker surface wave will also meander along the Oregon coast.
Widespread showers will continue to develop ahead of these features,
with an isolated thunderstorm possible along the coast north of the
Eel River Valley. Farther inland, valley showers and mountain snows
will continue, with snow levels ranging from near 500 feet north of
highway 36, to near 1500 feet across Mendocino County. Small hail
has already been observed several times since last night, and this
will continue through this evening.
Speaking of snowfall, some locations across interior Del Norte and
Humboldt counties will see several inches of snow, as this region
will lie under colder temps aloft, i.e. 500mb temps in the -30 to -
38 deg. C range, which will enhance instability somewhat. This
region is also closer to a slow-moving trough that's moving
southward. This trough will bring periods of increased ascent,
leading to higher precipitation rates. Area passes will be impacted
and motorists should plan on additional travel time, if they must
travel. Highways 199, 96, 299, and 36 look to see the greatest
impacts.
.LONG TERM...
(Tuesday through Sunday)
Wet weather will continue through much of the week. The models
continue to come into better agreement, with the model consensus
showing a mid-level low continuing to spin near the Oregon coast
(per the GFS), before getting "kicked" eastward ahead of another
approaching system. The European model (ECMWF) is faster to eject
this low east, dampening the trough out about 24 hours earlier. The
models also show another surface low approaching from the west
during the day Tuesday, with a developing warm front. The initial low
will get absorbed into this incoming low, with the main question in
the model data being where does this low track and how far north
does the warm front lift. As this point, the models seem to be
trending towards the low coming ashore somewhere along the Redwood
Coast (per NAM and GFS), with the warm front making it up to near
highway 36, possible farther north. The ECMWF remains has a slightly
farther south with this solution, which would prolong the colder
air/lower snow levels.
In any event, what they all signal is increasing precipitation rates
area-wide. We already have winter headlines out concerning both
systems, and no changes were made to these given the ongoing event
and considering model continuity has only recently improved.
However, a "refinement" to these headline are likely with the
afternoon package.
In summary, periods of rain and mountain snows will continue through
much of the week, with the long range model data showing an active
pattern continuing, possibly into early next week. /PD
&&
.AVIATION...
The forecast today continues to be tricky as Northwest
California will continue to be impacted by cold sector showers
throughout the forecast period moving in off the ocean. Expect KCEC,
KACV, and KUKI will bounce between VFR and MVFR conditions with
occasional IFR CIGS and VSBY under heaviest showers. Small hail
showers have also been occurring over night and are expected to
continue through the day across the area. Airports above 1000 feet,
such as Kneeland, will likely see some snow accumulation with higher
amounts forecast as you go inland. /MKN
&&
.MARINE...
Blustery northwest winds with the cold surge will continue
through today. Winds will become SW late on Monday as a weak
surface low forms offshore the Oregon coast. A downtrend in wind is
expected Monday night before we see another ramp up on Tue. As a
result will drop SCA late Monday but they will likely need to be
hoisted again for Tue afternoon. The GFS, GEM, NAM and ECMWF were in
better agreement with a warm front approaching from the SW on Tue
but less aggressive with the strength so went with a blend. Yesterday
a strong burst of NW winds offshore the Oregon coast sent another
large and steep NW swell train into our waters overnight. The swell
with heights peaking around 18 to 20 ft this morning will decrease
through the day and tonight. Short period southerly seas will build
Tue night and peak around 10 ft. /MKN
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 5 PM PST this afternoon for
CAZ104>108-110-111.
Winter Storm Warning until 10 PM PST Tuesday for CAZ105-106.
Winter Storm Watch from 5 PM PST this afternoon through
Wednesday morning for CAZ107-108-110-111.
Winter Storm Warning until 5 PM PST Tuesday for CAZ102.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 4 AM PST Tuesday for PZZ450-455-470-
475.
Hazardous Seas Warning until 10 AM PST this morning for PZZ450-
455.
Hazardous Seas Warning until 2 PM PST this afternoon for PZZ470-
475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 2, 5:06 AM PST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 506 AM PST MON JAN 2 2017 CAZ101-103-031315- COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST- 506 AM PST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM MAY DEVELOP NEAR THE COAST. THE STRONGER SHOWERS WILL ALSO PRODUCE SMALL HAIL. UP TO AN SNOWFALL WILL CONTINUE ABOVE 500 FEET...WITH SOME LIGHT ACCUMULATIONS LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ109-112-113-031315- MENDOCINO COAST-SOUTHWESTERN MENDOCINO INTERIOR- SOUTHEASTERN MENDOCINO INTERIOR- 506 AM PST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. SMALL HAIL WILL BE POSSIBLE WITH ANY SHOWERS THAT DEVELOP ACROSS THE VALLEYS...WITH SNOWFALL LIKELY FOR ELEVATIONS...MAINLY ABOVE 1200 FEET...WHERE SOME LIGHT ACCUMULATIONS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PERIODS OF RAIN AND HIGHER ELEVATION SNOWS ARE EXPECTED...WITH SOME AREA ROADWAYS POSSIBLY BEING AFFECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ102-031315- DEL NORTE INTERIOR- 506 AM PST MON JAN 2 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 5 PM PST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER STORM WARNING IS CURRENTLY IN EFFECT. SEVERAL INCHES OF SNOW ARE EXPECTED...WITH AREA ROADS LIKELY BEING IMPACTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A WINTER STORM WARNING IS CURRENTLY IN EFFECT. SEVERAL INCHES OF SNOW ARE EXPECTED...WITH AREA ROADS LIKELY BEING IMPACTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ107-108-110-111-031315- NORTHERN TRINITY-SOUTHERN TRINITY-NORTHWESTERN MENDOCINO INTERIOR- NORTHEASTERN MENDOCINO INTERIOR- 506 AM PST MON JAN 2 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... ...WINTER STORM WATCH IN EFFECT FROM THIS AFTERNOON THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. SOME LIGHT ACCUMULATIONS ARE POSSIBLE. SLICK ROAD CONDITIONS MAY DEVELOP. PERIODS OF SNOW WILL CONTINUE THROUGH TODAY .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A WINTER STORM WATCH IS CURRENTLY IN EFFECT. SNOWFALL IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY...WHICH MAY EFFECT AREA ROADS AND PASSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ105-106-031315- NORTHERN HUMBOLDT INTERIOR-SOUTHERN HUMBOLDT INTERIOR- 506 AM PST MON JAN 2 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 10 PM PST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER STORM WARNING IS CURRENTLY IN EFFECT. SEVERAL INCHES OF SNOW ARE EXPECTED...WITH AREA ROADS LIKELY BEING IMPACTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A WINTER STORM WARNING IS CURRENTLY IN EFFECT. SEVERAL INCHES OF SNOW ARE EXPECTED...WITH AREA ROADS LIKELY BEING IMPACTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ104-031315- SOUTHWESTERN HUMBOLDT- 506 AM PST MON JAN 2 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. SMALL HAIL WILL OCCUR WITH THE STRONGER VALLEY SHOWERS THAT DEVELOP. SNOWFALL WITH LIGHT ACCUMULATIONS ARE LIKELY FOR ELEVATIONS ABOVE 500 FEET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 2, 11:53 AM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1153 AM PST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW 5 SE ZENIA 40.15N 123.41W
01/02/2017 M0.0 INCH TRINITY CA TRAINED SPOTTER
SPOTTER CALLED TO REPORT THAT 4.5 INCHES OF SNOW HAS
ACCUMULATED SINCE JANUARY 1ST, 2016 AND THAT IT WAS STILL
SNOWING AT THE TIME OF CALL. SPOTTER ELEVATION IS 3000
FEET.
&&
ROGUELocal storm report, Jan 2, 11:55 AM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
1155 AM PST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW 2 WNW RUTH 40.15N 123.41W
01/02/2017 M4.5 INCH TRINITY CA TRAINED SPOTTER
SPOTTER CALLED TO REPORT THAT 4.5 INCHES OF SNOW HAS
ACCUMULATED SINCE JANUARY 1ST, 2016 AND THAT IT WAS STILL
SNOWING AT THE TIME OF CALL. SPOTTER ELEVATION IS 3000
FEET.
&&
ROGUELocal storm report, Jan 2, 11:56 AM PST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1156 AM PST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM SNOW 3 SW GARBERVILLE 40.07N 123.83W
01/02/2017 M0.0 INCH HUMBOLDT CA TRAINED SPOTTER
SPOTTER CALLED TO REPORT THAT IT STARTED SNOWING AT 820
AM AND WAS STARTING TO STICK. TOTAL ACCUMLUATION SO FAR
IS A TRACE.
&&
ROGUELocal storm report, Jan 2, 12:02 PM PST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1202 PM PST MON JAN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 3 ENE MYERS FLAT 40.29N 123.82W
01/02/2017 M2.0 INCH HUMBOLDT CA TRAINED SPOTTER
SPOTTER CALLED TO REPORT THAT 2.0 INCHES OF
SNOW HAD ACCUMULATED. SPOTTER ELEVATION IS
1100 FEET NEAR FRUITLAND RIDGE. . THE
REPORTED OBSERVER LOCATION WAS MYERS FLAT.
&&
ROGUELocal storm report, Jan 2, 12:07 PM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1207 PM PST MON JAN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM SNOW 1 SSW BURNT RANCH 40.81N 123.47W
01/02/2017 E6.0 INCH TRINITY CA PUBLIC
SPOTTER T12 CALLED IN A REPORT OF 6.0 INCHES
OF SNOW FROM THE BURNT RANCH AREA. ELEVATION
FROM REPORT IS ROUGHLY 1200 FEET.
&&
ROGUELocal storm report, Jan 2, 12:09 PM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1209 PM PST MON JAN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM SNOW 1 ENE BRIDGEVILLE 40.47N 123.79W
01/02/2017 M6.0 INCH HUMBOLDT CA TRAINED SPOTTER
SPOTTER CALLED TO REPORT THAT 6.0 INCHES OF
SNOW HAD ACCUMULATED SO FAR AND THAT IT WAS
STILL SNOWING AT THE TIME OF THE REPORT.
SPOTTER'S ELEVATION IS 2800 FEET. THE
REPORTED OBSERVER LOCATION WAS BRIDGEVILLE.
&&
ROGUEThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 12:47 PM PST | Special Marine Warning | EKA | 43 min |
Nearby
Special Marine Warnings in California, 2017Every special marine warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.